Louisiana, 2007Lightning Strike in Louisiana, December 20, 2007
December 20, 2007 · NWS SHV · 1 event in 1 county or zone
A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana. During the late evening hours of 12/19...the storms initially were elevated in nature...producing large hail. Towards the overnight and predawn hours of 12/20...the storms across deep east Texas and west central Louisiana became more surface based producing strong and damaging wind gusts and frequent lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 6:59 AM CST, 51 minutes earlier.
Area forecast discussion, Dec 20, 6:59 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 AM CST THU DEC 20 2007
...AN UPDATE TO THE FORECAST WILL BE COMING...
.DISCUSSION...
AS EXPECTED...SURFACE LOW OVER OKLAHOMA CONTINUES TO MOVE
SOUTHEAST AS THE UPPER-LEVEL TROUGH ENCROACHES UPON OUR AREA.
WATER VAPOR IMAGERY SHOWS A MID-LEVEL DRY TONGUE...PROBABLY WITH
DEWPOINT DEPRESSIONS ON THE ORDER OF 20 DEGREES OR MORE...STARTING
TO AFFECT OUR AREA. THIS SHOULD END THE CONVECTION FROM WEST TO
EAST THIS MORNING...DESPITE THE FRONT REMAINING JUST EAST OF THE
IH-35 CORRIDOR.
WITH THIS UPDATE I HAVE MODIFIED SHOWER/THUNDERSTORM PROBABILITIES
BASED UPON ONGOING RADAR TRENDS. NO FURTHER CHANGES WERE MADE AT
THIS TIME.
ISC GRIDS HAVE BEEN SENT AND SHOULD BE PUBLISHED TO THE INTERNET
SHORTLY. AN UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED BEFORE
705 AM. UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL. /BUTTS/
&&
.PREV DISCUSSION... /ISSUED 340 AM CST THU DEC 20 2007/
SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
WEATHER HAS BEEN QUITE ACTIVE EARLY THIS MORNING...WITH SEVERAL
REPORTS OF THREE-QUARTER INCH HAIL OVER OUR AREA. THE CULPRIT WAS A
STRONG STORM SYSTEM...WHICH SHOULD MOVE THROUGH THE REGION TODAY.
MY EARLY MORNING SURFACE ANALYSIS HAS A WARM FRONT STRETCHING FROM
MCCURTAIN COUNTY...EASTWARD ACROSS SOUTHERN ARKANSAS. ASSOCIATED
SURFACE LOW WAS SEEN SPINNING OVER EASTERN OKLAHOMA AT 3 AM...AND
SHOULD HEAD SOUTHEAST ACCORDING TO ISALLOBARIC TRENDS.
I BELIEVE MOST OF THE FIRST PERIOD CONVECTION SHOULD OCCUR BEFORE
NOON AS A LEAD SHORTWAVE TROUGH SWINGS THROUGH. THIS SHOULD BE
FOLLOWED BY MID-LEVEL DRY SLOTTING...JUST NOW SHOWING UP IN WEST
TEXAS ON WATER VAPOR IMAGERY. THIS MID-LEVEL DRYING SHOULD ALL BUT
END CONVECTION OVER OUR AREA. A LOW-LEVEL CAPPING INVERSION SHOULD
DEVELOP AS IT SWINGS THROUGH. SO EVEN WITH STEEPER MID-TROPOSPHERIC
LAPSE RATES/GREATER INSTABILITY THIS AFTERNOON...ANY PARCELS WILL
LIKELY HAVE A HARD TIME MAKING IT PAST THE CAP. CONDITIONAL UPON
ONGOING RADAR TRENDS...I PLAN ON CONTINUING SEVERE WORDING IN THE
FORECAST THIS MORNING.
THE STORM SYSTEM IS FORECAST TO MOVE INTO THE TENNESSEE VALLEY
TONIGHT. WEAK RIDGING...BOTH AT THE SURFACE AND ALOFT...IS SLATED
TO AFFECT OUR AREA THROUGH FRIDAY. WITH THE DRIER AIRMASS...LOWS
TONIGHT SHOULD BE A LITTLE COOLER. AFTERNOON HIGHS BY FRIDAY SHOULD
BE ABOUT THE SAME AS TODAY...WITH MOST PLACES HOVERING SOMEWHERE
AROUND THE 70 DEGREE MARK.
NEXT IMPACT EVENT SHOULD MAKE ITS WAY INTO THE DESERT SOUTHWEST
FRIDAY. AN UPPER-LEVEL SOUTHWESTERLY FLOW SHOULD RETURN TO THE
REGION FRIDAY NIGHT...AS A LEAD SHORTWAVE EJECTS OUT OF THE MAIN
TROUGH. CONSIDERING THE INCREASINGLY DIFFLUENT FLOW ALOFT...I WILL
GRADUALLY INCREASE SHOWER/THUNDERSTORM PROBABILITIES THROUGH THE
NIGHT.
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MOST OF THE IMPACT FROM THE NEXT STORM SYSTEM SHOULD BE FELT
SATURDAY /PROBABLY LATE MORNING INTO AFTERNOON/ AS THE SURFACE LOW
MOVES INTO NORTHEAST TEXAS. DYNAMICALLY...THIS SYSTEM LOOKS JUST AS
GOOD /IF NOT BETTER/ THAN THE CURRENT STORM SYSTEM. THE RIGHT
ENTRANCE REGION TO A 140 KNOT UPPER-LEVEL JET IS EXPECTED TO BE
POISED SOUTHWEST TO NORTHEAST OVER OUR AREA...WITH A 40 KNOT
LOW-LEVEL JET BRINGING 330K THETA-E AIR FROM THE GULF. GREATER
INSTABILITY IS FORECAST WITH THIS EVENT...ESPECIALLY CONSIDERING
STEEPER MID-TROPOSPHERIC LAPSE RATES ENHANCED BY THERMAL TROUGHINESS
AT 500MB.
BIG QUESTION WITH THIS POTENTIAL EVENT REMAINS THE AMOUNT OF
MOISTURE RETURN BETWEEN SYSTEMS. I SUSPECT THERE WILL BE ENOUGH OF
A SOUTHEASTERLY COMPONENT TO THE LOW-LEVEL WIND FIELD TO BRING
MOISTURE BACK INTO OUR AREA DURING THE DAY FRIDAY.
ALL-IN-ALL THEN...I STILL BELIEVE THERE IS A SEVERE WEATHER RISK
WITH THIS STORM SYSTEM...ESPECIALLY FROM EASTERN TEXAS INTO WESTERN
LOUISIANA. ANY RISK AREA SHOULD SHIFT NORTH AND EAST AS SATURDAY
AFTERNOON PROGRESSES AND THE LOW MOVES INTO THE LOWER MISSISSIPPI
VALLEY. CONVECTION MAY COME TO AN ABRUPT END WITH THIS SYSTEM AS
WELL...AS IT LOOKS LIKE A BIG PUNCH OF MID-LEVEL DRY AIR COULD DART
OVER THE REGION SOMETIME IN THE AFTERNOON. FOR NOW...I PLAN ON
KEEPING SOME LINGERING SHOWER/THUNDERSTORM PROBABILITIES GOING INTO
SATURDAY NIGHT.
A SURFACE HIGH MOVES INTO THE AREA FROM THE WEST FOR SUNDAY...ONLY
TO BE KICKED OUT OF THE WAY LATE SUNDAY NIGHT OR MONDAY BY AN
ADVANCING UPPER-LEVEL TROUGH. ISENTROPIC UPGLIDE IS FORECAST TO
INCREASE ACROSS OUR AREA AHEAD OF THE TROUGH...WITH LOWER
CONDENSATION PRESSURE DEFICITS INVADING FROM THE SOUTHWEST CHRISTMAS
EVE. THE ODDS OF SEEING PRECIPITATION SHOULD INCREASE MONDAY
AFTERNOON AS THE TROUGH STARTS TO EJECT. MOST OF THE PRECIPITATION
SHOULD FALL IN THE AFTERNOON AND EVENING HOURS. HOWEVER...I CANNOT
GUARANTEE A TOTALLY DRY AND TURBULENCE FREE RIDE OVERNIGHT FOR A
CERTAIN FAT GUY IN A RED SUIT.
CHRISTMAS DAY MIGHT ACTUALLY BE DRY...BUT THIS TOO LOOKS TO BE
SHORT-LIVED. ANOTHER IN A SERIES OF UPPER LOWS APPEARS TO BE POISED
TO MOVE INTO WEST TEXAS TUESDAY NIGHT. IT COULD REACH OUR AREA AS
SOON AS WEDNESDAY...BRINGING YET ANOTHER SHOT OF SEEING
PRECIPITATION. PARTIAL THICKNESS TECHNIQUES SUGGEST THE POSSIBILITY
OF SOME WINTRY PRECIPITATION WITH THIS SYSTEM BY WEDNESDAY AFTERNOON.
IF YOU ARE A WINTER WEATHER FAN...DONT GET YOUR HOPES UP JUST YET
THOUGH. MY CONFIDENCE IN THIS OCCURRING IS QUITE LOW AND ONLY
COMPLICATED BY TIMING AND LOCATION DISCREPANCIES IN THE MEDIUM-RANGE
MODELS. ALSO...KEEP IN MIND THAT CLIMATOLOGICALLY THE ODDS ARE SLIM
TO NONE /WITH SLIM WALKING OUT THE DOOR/. SO...I WILL KEEP ANY
PRECIPITATION IN A LIQUID FORM FOR DAY 7 IN THE FORECAST. WE WILL
KEEP AN EYE ON IT AND SEE HOW SUBSEQUENT MODEL RUNS HANDLE IT.
A PEEK INTO THE FUTURE SHOWS ANOTHER STORM SYSTEM HEADING OUR WAY
FOR THE END OF NEXT WEEK.
THANKS TO WFO JACKSON MS FOR COLLABORATION THIS MORNING. /BUTTS/
AVIATION...
AREA RADARS SHOW CONVECTION IN FULL SWING ACROSS THE FOUR STATE AREA
AT 07Z. KSHV VAD PROFILER SHOWS LLJ CONTINUING TO FEED
CONVECTION...W/THE UPPER TROUGH APPROACHING CENTRAL OK. WATER VAPOR
IMAGERY SHOWS A DRY SLOT ROUNDING THE BASE OF THE TROUGH...BUT
EXPECT LIFR/VLIFR CEILINGS/VSBYS ALL SITES UNTIL TROUGH AXIS MOVES
EAST OUT OF THE AREA. AS TROUGH EXITS THURSDAY AFTERNOON...EXPECT
SCOURING TO VFR BY 21-24Z ALL SITES EXCEPT KMLU. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 44 73 54 / 40 0 0 30
MLU 72 45 71 52 / 70 0 0 20
DEQ 69 39 70 48 / 20 0 0 20
TXK 69 43 70 53 / 30 0 0 30
ELD 72 44 71 52 / 50 0 0 20
TYR 71 42 74 52 / 10 0 0 30
GGG 71 42 75 52 / 20 0 0 30
LFK 74 43 74 53 / 50 0 0 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
THE NEW FORECAST CREW...
21/17/24/10
Hazardous weather outlook, Dec 20, 5:23 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CST THU DEC 20 2007
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
523 AM CST THU DEC 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST OF A
LINE FROM MAGNOLIA ARKANSAS TO NATCHITOCHES LOUISIANA. HAIL GREATER
THAN THREE QUARTERS OF AN INCH...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR WILL BE THE MAIN SEVERE WEATHER RISKS.
OVER THE REMAINDER OF THE FOUR STATE REGION...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IN THIS REGION APPEARS TO BE LOW.
THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST...AS DRIER AIR
MOVES INTO THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS A STRONGER
STORM SYSTEM MOVES TOWARD THE FOUR STATE REGION. AT THIS TIME...IT
APPEARS AS IF THE GREATEST SEVERE WEATHER RISK WILL BE ALONG AND
SOUTH OF INTERSTATE 20. LATER STATEMENTS AND FORECASTS WILL BETTER
DEFINE THE TIMING AND LOCATION OF ANY RISK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS...MAY BE NEEDED THIS MORNING.
BUTTS
In the hours before
Local storm report, Dec 20, 3:22 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CST THU DEC 20 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND GST LUFKIN 31.33N 94.73W
12/20/2007 E60 MPH ANGELINA TX TRAINED SPOTTER
TREES...POWER LINES DOWN ON WEST SIDE OF TOWN.
&&
EVENT NUMBER 00004
JDLightning, Grant
- When
- December 20, 7:50 AM CST
- Where
- Grant County, Colfax
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 31.520, -92.720
Three family members died in a house explosion as a result of lightning striking near the home. It was determined that the explosion was caused by a gas leak and the lightning strike. The blast shattered windows of surrounding homes as well. Debris from the explosion was found within a 200-foot radius of the home tht was totally destroyed in the blast. Two other neighboring residents were also injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Arkansas, December 20, 20072 deaths · $170,000 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 20, 20073 injured · $1.8 million · EF2 · 12 events
- Strong Wind in Alabama, December 20 to 21, 2007$6.0 million · 6 events
- Strong Wind in Alabama, December 20, 2007$260,000 · 13 events
- Damaging Winds in Texas, December 20, 2007$260,000 · 58 kt wind · 4 events
- Dense Fog in Iowa, December 20 to 22, 20072 injured · 21 events
- Damaging Winds in Mississippi, December 20, 2007$25,000 · 50 kt wind · 2 events
- Dense Fog in Illinois, December 20 to 22, 200713 events
- Winter Storm and Winter Weather in Colorado, December 20 to 22, 200712 events
- Hail and Damaging Wind in Texas, December 20, 2007$15,000 · 1 in hail · 2 events
- Damaging Wind in California, December 20, 2007$15,000 · 61 kt wind · 1 event
- Winter Storm and Heavy Snow in Utah, December 20 to 21, 200755 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71103.